Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 102, NWS Bismarck, ND

June 20, 2005Grant County, Sioux County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 20, 2005, 3:16 AM MDT for Grant County, Sioux County, North Dakota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 2005, 3:16 AM MDT (09:16 UTC)
Expired
Jun 20, 2005, 4:15 AM MDT
In force
59 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Grant County, ND, Sioux County, ND

The radar

The Bismarck radar (KBIS), 74 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 2:00 AM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.3 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1635 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1635 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1322 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:05 AM MDT, 11 minutes earlier.

Area forecast discussion, Jun 20, 3:05 AM MDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
405 AM CDT MON JUN 20 2005

.SHORT TERM...
TODAY THROUGH WEDNESDAY NIGHT...CURRENT CONVECTION FROM EASTERN
MONTANA THROUGH SOUTHWESTERN NORTH DAKOTA AND INTO NORTHWESTERN
SOUTH DAKOTA WITH A SEVERE THUNDERSTORM WATCH EARLY THIS MORNING.
SURFACE LOW OVER CENTRAL SOUTH DAKOTA WITH SURFACE HIGH ACROSS
NORTHERN NORTH DAKOTA. BOTH THE NAM AND GFS SHOW A SMALL VORT MAX
MOVING EAST ACROSS SOUTHERN NORTH DAKOTA THIS MORNING AND SEEMS TO
BE ASSOCIATED WITH THE CONVECTION.

HUMID AIR REMAINS OVER THE SOUTHERN PART OF THE STATE TODAY AS THE
DRY SURFACE HIGH SLIDES EASTWARD ACROSS NORTHERN NORTH DAKOTA. THE
H500 FLOW IS ZONAL WITH VORT MAXES MOVING THROUGH THE FLOW ACROSS
THE STATE AGAIN TONIGHT. EXPECT SCATTERED THUNDERSTORMS SOUTH
TONIGHT WITH SMALLER CHANCES NORTH. LOTS OF CAPE AND EXPECT POSSIBLY
SEVERE CONVECTION.

ON TUESDAY THE H500 RIDGE BUILDS TO THE WEST AND BROAD SURFACE LOW
PRESSURE SETS UP FROM MONTANA THROUGH SOUTH DAKOTA. THIS SOUTHEAST
FLOW WILL KEEP HIGH DEWPOINTS OVER THE STATE AND THE BUILDING RIDGE
WILL MAINTAIN A MID LEVEL THERMAL CAP TUESDAY AND TUESDAY NIGHT. ON
WEDNESDAY THE RIDGE IS OVER THE DAKOTAS BUT BEGINS TO BREAK
DOWN...WITH A SURFACE TROUGH MOVING ACROSS THE STATE WEDNESDAY
NIGHT. NIGHTTIME CONVECTION IS LIKELY WITH SEVERE THUNDERSTORMS
POSSIBLE AGAIN.

.LONG TERM...
CLASSIC LATE JUNE PATTERN FAVORING NOCTURNAL THUNDERSTORMS THROUGH
THE ENTIRE EXTENDED PERIOD.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

JV/RSL
Hazardous weather outlook, Jun 19, 3:48 AM MDT, 23 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
448 AM CDT SUN JUN 19 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-200947-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
448 AM CDT SUN JUN 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ONGOING MORNING CONVECTION OVER CENTRAL NORTH DAKOTA CONTAINS A FEW
SEVERE THUNDERSTORMS. THIS ACTIVITY MOVING EAST ACROSS THE STATE.
THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON AND TONIGHT
ACROSS THE REGION...WITH THE THREAT OF SEVERE THUNDERSTORMS
REMAINING OVER THE STATE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF SEVERE THUNDERSTORMS OVER SOUTHERN NORTH DAKOTA
ON MONDAY...AND OVER THE WESTERN THIRD OF THE STATE ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

VINING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 1:49 AM MDTSevere Thunderstorm WarningBISAdams41 min
Jun 20, 3:34 AM MDTSevere Thunderstorm WarningBISBillings, Golden Valley45 min
Jun 20, 4:14 AM MDTSevere Thunderstorm WarningBISEmmons, Sioux61 min
Jun 20, 5:01 AM MDTSevere Thunderstorm WarningBISEmmons, Logan, McIntosh59 min
Jun 20, 5:01 AM MDTSevere Thunderstorm WarningBISStark31 min
Jun 20, 5:47 AM MDTSevere Thunderstorm WarningBISDickey, LaMoure, Logan, McIntosh58 min
Jun 20, 6:07 AM MDTSevere Thunderstorm WarningBISKidder, Stutsman53 min
Jun 20, 6:46 AM MDTSevere Thunderstorm WarningBISDickey, LaMoure30 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.